Texas, 2001Damaging Winds in Texas, May 30, 2001
May 30, 2001 · NWS LUB · 13 events in 13 counties and zones
13 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 30, 1:45 PM CST, 4 hours 45 minutes earlier.
Area forecast discussion, May 30, 1:45 PM CST, 4 hours 45 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
245 PM CDT WED MAY 30 2001
THUNDERSTORMS NOW FORMING OVER THE HIGHER TERRAIN OF NEW MEXICO AND
SOUTHEASTERN COLORADO. STORMS STILL EXPECTED TO MOVE INTO THE FA
THIS EVENING AND INTO TONIGHT AS A SERIES OF SHORTWAVES EMBEDDED IN
NORTHWEST FLOW CONTINUES. EXACT TRACK OF STORMS IS STILL
UNKNOWN...HOWEVER HPC BELIEVES THAT TRACK WILL BE CLOSER TO THE ETA
MODEL WHICH TAKES STORMS FROM NW TO SE. WILL ADD AT LEAST LIKELY
POPS TO ALL AREAS. THE SYSTEM MAY DECIDE TO TAKE A MORE EASTWARD
TRACK TONIGHT AND EARLY TOMORROW. MOSTLY CLOUDY CONDITIONS SHOULD
PREVAIL TOMORROW WITH EASTERLY UPSLOPE FLOW EXPECTED. SOME LINGERING
SHOWERS AND STORMS FROM OVERNIGHT CONVECTION WILL PROBABLY CONTINUE
IN THE EASTERN/SE CWA EARLY MORNING. FRONTAL PASSAGE...CLOUD COVER
AND WET GROUND WILL WARRANT COOLER HIGHS FOR THURSDAY. NORTHWEST
FLOW TO CONTINUE ACROSS THE REGION THROUGH FRIDAY SO WILL KEEP
SLIGHT CHANCE OF EVENING/NIGHTTIME THUNDERSTORMS THROUGH SATURDAY.
IN ADDITION A COLD FRONT WILL BE MOVING INTO THE NORTHERN TX
PANHANDLE SATURDAY WHICH WILL BE A FOCUS FOR THUNDERSTORM
DEVELOPMENT. WILL LEAVE SUNDAY DRY AS WARM H7 TEMPS FORECAST.
THUNDERSTORM CHANCES INCREASE MONDAY AND TUESDAY AS ANOTHER COLD
FRONT MOVES INTO THE REGION MONDAY. FOR NOW WILL LEAVE WEDNESDAY DRY.
FRIONA 55/79/57/83 9121
TULIA 55/79/57/84 7121
BROWNFIELD 57/82/59/89 3121
LUBBOCK 57/81/60/87 6122
CHILDRESS 58/80/60/86 7422
ASPERMONT 61/82/62/88 7422
.LUB...NONE.
AC
In the hours before
Special weather statement, May 30, 1:40 PM CST, 4 hours 50 minutes before
TXZ021-022-310100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
240 PM CDT WED MAY 30 2001
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR THE FOLLOWING AREAS UNTIL 800 PM CDT WEDNESDAY
EVENING...
PARMER AND CASTRO...
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN A CLOSE TO THEWATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTSAND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 30, 4:29 PM CST, 2 hours 1 minute before
TXZ043-044-310400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
529 PM CDT WED MAY 30 2001
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES UNTIL 1100 PM CDT
WEDNESDAY EVENING...
STONEWALL AND KENT...
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN A CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Thunderstorm Wind, Parmer
- When
- May 30, 6:30 PM CST to 11:00 PM CST
- Where
- Parmer forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A pair of supercell thunderstorms developed during the afternoon hours of May 30th in northeastern New Mexico. The storms maintained their strength as they moved into the southwestern Panhandle during the evening. The northern storm eventually weakened over Deaf Smith County but the southern storm maintained its intensity as it developed into southwestern Parmer and northwestern Bailey Counties. The first report of severe weather associated with this storm in West Texas came at around 800 pm when estimated 80 mph wind gusts and tree damage were reported in Farwell. Intermittent reports of 60 to 70 mph wind gusts and associated wind damage continued for the next hour as the storm evolved into a classic "bow echo" configuration. This severe storm's most intense stage occurred as it moved through southern Lamb, northern and eastern Hockley, western and southern Lubbock, and northern Lynn Counties. During this portion of its life, the storm produced measured wind gusts in excess of 100 mph and hail up to golfball size. A broad swath of wind damage occurred along the path of the storm, within which several mobile homes were rolled and destroyed, numerous power poles were snapped at ground level, trees were blown down, windows were blown out, and more than 220,000 acres of cotton were laid to waste. As the storm moved across a given location, it produced a lengthy period of wind-driven hail, which virtually sand blasted property and crops. Damage is estimated at over $100 million to property and $70 million to crops in Lubbock and surrounding counties to the west and south.Other severe thunderstorms developed along a frontal boundary, which extended across the extreme southern South Plains and northern Permian Basin. These storms produced hail up to golfball size and very heavy rainfall over Stonewall and Kent Counties.
Thunderstorm Wind, Bailey
- When
- May 30, 6:30 PM CST to 11:00 PM CST
- Where
- Bailey forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Thunderstorm Wind, Castro
- When
- May 30, 6:30 PM CST to 11:00 PM CST
- Where
- Castro forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
Thunderstorm Wind, Cochran
- When
- May 30, 6:30 PM CST to 11:00 PM CST
- Where
- Cochran forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
Thunderstorm Wind, Garza
- When
- May 30, 6:30 PM CST to 11:00 PM CST
- Where
- Garza forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
Thunderstorm Wind, Hale
- When
- May 30, 6:30 PM CST to 11:00 PM CST
- Where
- Hale forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
Thunderstorm Wind, Hockley
- When
- May 30, 6:30 PM CST to 11:00 PM CST
- Where
- Hockley forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
Thunderstorm Wind, Kent
- When
- May 30, 6:30 PM CST to 11:00 PM CST
- Where
- Kent forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.181, -100.778 (the zone’s center; the record gives no point)
Thunderstorm Wind, Lamb
- When
- May 30, 6:30 PM CST to 11:00 PM CST
- Where
- Lamb forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
Thunderstorm Wind, Lubbock
- When
- May 30, 6:30 PM CST to 11:00 PM CST
- Where
- Lubbock forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Thunderstorm Wind, Lynn
- When
- May 30, 6:30 PM CST to 11:00 PM CST
- Where
- Lynn forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
Thunderstorm Wind, Stonewall
- When
- May 30, 6:30 PM CST to 11:00 PM CST
- Where
- Stonewall forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.179, -100.253 (the zone’s center; the record gives no point)
Thunderstorm Wind, Terry
- When
- May 30, 6:30 PM CST to 11:00 PM CST
- Where
- Terry forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 30, 20011 injured · $183 million · 1.75 in hail · 45 events
- Hail and Damaging Wind in Colorado, May 30 to 31, 20011 death · 3 injured · 1.75 in hail · 14 events
- Hail and Damaging Winds in Texas, May 30, 2001$4.0 million · 2.75 in hail · 26 events
- Lightning Strike in Colorado, May 30, 2001$1.0 million · 1 event
- Flooding in Kansas, May 30, 2001$260,000 · 2 events
- Lightning Strike in New Hampshire, May 30, 20011 injured · $100,000 · 1 event
- Tornadoes and Damaging Winds in Missouri, May 30, 2001$4,000 · F1 · 7 events
- Tornado in Arkansas, May 30, 2001F1 · 1 event
- Tornadoes and Flash Flooding in Oklahoma, May 30 to 31, 2001F0 · 18 events
- Tornadoes and Hail in Texas, May 30, 2001F0 · 18 events
- Damaging Winds in Louisiana, May 30, 2001$21,000 · 2 events
- Hail and Damaging Winds in Mississippi, May 30, 2001$15,000 · 0.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248455, 5248456, 5248457, 5248458, 5248459, 5248460, 5248743, 5248744, 5248745, 5248746, 5248747, 5248748, 5248749.